Missouri, 2015

Hail in Missouri, September 10, 2015

September 10, 2015 · NWS DVN · 2 events in 2 counties and zones

A cold front moved across the region producing scattered thunderstorms along and behind the front. Isolated hail occurred with the strongest storms in a couple of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved across the region producing scattered thunderstorms along and behind the front. Isolated hail occurred with the strongest storms in a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 10, 6:06 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 10, 6:06 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT THU SEP 10 2015

.SYNOPSIS...
ISSUED AT 325 PM CDT THU SEP 10 2015

12Z UA ANALYSIS HAS AN 850MB COLD FRONT FROM EASTERN LAKE SUPERIOR
INTO SOUTH DAKOTA. AHEAD OF THE FRONT A WEAK UPPER LEVEL DISTURBANCE
WAS ACROSS IOWA. SATELLITE/RADAR TRENDS THROUGH MID AFTERNOON HAS
SCATTERED CONVECTION ACROSS EASTERN IOWA INTO NORTHERN ILLINOIS.
SOME NEW CONVECTION WAS DEVELOPING ALONG THE MN/IA BORDER INTO
SOUTHERN WISCONSIN.

18Z SFC DATA SUGGESTS THE COLD FRONT RAN FROM NEAR KGRB TO NEAR
KSUX. AN OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORMS RAN FROM NEAR
KVYS TO NEAR KOXV. DEW POINTS AHEAD OF THE COLD FRONT WERE IN THE
60S AND WERE IN THE 40S AND 50S BEHIND THE COLD FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CDT THU SEP 10 2015

SCATTERED CONVECTION WILL CONTINUE THROUGH SUNSET AS INDIVIDUAL
BOUNDARIES INTERACT WITH EACH OTHER. THE MOST FAVORED AREAS BASED ON
MOISTURE AND FORCING ARE SOUTH OF I-80 AND EAST OF THE MISSISSIPPI.

THE ADDITION OF THE COLD FRONT MOVING INTO THE AREA DURING PEAK
HEATING MAY ALSO TRIGGER SOME ISOLATED TO SCATTERED CONVECTION.

AFTER SUNSET...THE STRONGER CONVECTION WILL SLOWLY DECAY TO SHOWERS
WITH THE SHOWERS ENDING AFTER MIDNIGHT.

LOW TEMPERATURES TONIGHT WILL DEPEND UPON CLOUD COVER. HOWEVER...IT
DOES APPEAR THAT UPPER 40S WILL BE POSSIBLE IN THE WAPSI VALLEY BY
SUNRISE. OTHERWISE LOWS TONIGHT WILL BE IN THE 50S.

BRISK AND MUCH COOLER CONDITIONS WILL BE SEEN ACROSS THE AREA ON
FRIDAY. HIGHS WILL BE WELL BELOW NORMAL WITH READINGS OF 65 TO 70
DEGREES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU SEP 10 2015

SURFACE HIGH PRESSURE PAIRED WITH THE UPPER LOW JUST EAST OF THE
CWA WILL RESULT IN SEVERAL DAYS OF SEASONALLY COOL WEATHER. IT
DOES APPEAR WINDS MAY REMAIN UP ENOUGH FRIDAY NIGHT TO KEEP LOWS
GENERALLY ABOVE 40...BUT SOME ISOLATED UPPER 30S ARE POSSIBLE IN
SHELTERED LOCATIONS NON THE LESS.

THE HIGH WILL MOVE TO THE EAST BY SUNDAY...INTRODUCING A FAIRLY
PROLONGED WARMING TREND. THIS WILL BRING 80S BACK TO THE REGION FOR
MONDAY THROUGH THURSDAY...WITH LOWS RISING BACK ABOVE NORMAL TO THE
UPPER 50S TO MID 60S. RAIN CHANCES WILL BE INTRODUCED
WEDNESDAY...WHEN MOISTURE RETURN AHEAD OF THE APPROACHING SURFACE
TROF. POPS WILL BE CONFINED TO WESTERN AREAS WEDNESDAY...AND WILL BE
WIDESPREAD WEDNESDAY NIGHT THROUGH THURSDAY. FOR NOW...THE GFS AND
ECMWF HAVE COME INTO BETTER TIMING AGREEMENT. AS FAR AS THE
DEPICTION OF THE FORCING...THEY ARE WILDLY DIFFERENT WITH THE GFS
SHOWING A STRONG DYNAMIC FROPA AND THE ECMWF SHOWING A WEAKER FORCED
SCENARIO. BOTH MODELS SHOW ANOTHER WAVE APPROACHING ALONG THIS FRONT
FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 702 PM CDT THU SEP 10 2015

VFR CONDITIONS FOR AT LEAST THE NEXT 24 HOURS AS HIGH PRESSURE FROM
THE NORTHERN PLAINS MOVES IN WITH CLEARING SKIES TONIGHT. SOME SCT-
BKN FAIR WEATHER CUMULUS CLOUDS EXPECTED ON FRIDAY WITH BASES 4K AGL
OR GREATER. WINDS WILL BE OUT OF THE NORTH AT 5 TO 15 MPH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...NICHOLS
Hazardous weather outlook, Sep 10, 2:45 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT THU SEP 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
345 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. IF
THESE STORMS DEVELOP...THE MAIN THREATS WILL BE LIGHTNING AND
BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 10, 2:41 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     1 N BIGGSVILLE          40.87N 90.86W
09/10/2015                   HENDERSON          IL   EMERGENCY MNGR

            RELAYED A PUBLIC REPORT OF A TRELLIS BLOWN OVER AND 2 TO
            4 INCH LIMBS DOWN IN THE YARD. TIME APPROXIMATED

&&

DC
Local storm report, Sep 10, 2:43 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             N BIGGSVILLE            40.85N 90.86W
09/10/2015  M0.88 INCH       HENDERSON          IL   PUBLIC

            PENNY TO NICKEL. TIME ESTIMATED BY RADAR.

&&

DC
Special weather statement, Sep 10, 7:06 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT THU SEP 10 2015

IAC177-MOC045-199-110130-
VAN BUREN-CLARK-SCOTLAND-
806 PM CDT THU SEP 10 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN VAN BUREN COUNTY...

AT 805 PM CDT...A STRONG THUNDERSTORM WAS NEAR LEANDO...OR 9 MILES
WEST OF KEOSAUQUA...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEOSAUQUA...MILTON...CANTRIL...GRANGER...LEANDO...DOUDS...ARBELA...
MOUNT STERLING...AZEN...PROSPECT GROVE...VAN BUREN COUNTY
FAIRGROUNDS...LEBANON...KEOSAUQUA AIRPORT...LAKE SUGEMA CAMPGROUND...
ANSON...LACEY KEOSAUQUA STATE PARK AND HEATH MEMORIAL CONSERVATION
AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4084 9218 4089 9209 4058 9174 4043 9204
      4064 9218
TIME...MOT...LOC 0105Z 326DEG 28KT 4078 9213

NICHOLS
Special weather statement, Sep 10, 7:37 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU SEP 10 2015

IAC177-MOC045-199-110200-
VAN BUREN-CLARK-SCOTLAND-
837 PM CDT THU SEP 10 2015

...A STRONG THUNDERSTORM WITH NICKEL HAIL POSSIBLE AND GUSTY WINDS...

AT 836 PM CDT...A STRONG THUNDERSTORM WAS NEAR CANTRIL...OR 7 MILES
SOUTH OF KEOSAUQUA...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KAHOKA...KEOSAUQUA...WYACONDA...CANTRIL...LURAY...GRANGER...REVERE...
MOUNT STERLING...AZEN...PROSPECT GROVE...CLARK CITY...FAIRMONT...
CHAMBERSBURG...LAKE SUGEMA CAMPGROUND...ANSON...CLARK COUNTY
FAIRGROUNDS...MEDILL...PEAKSVILLE...ASHTON AND LACEY KEOSAUQUA STATE
PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4064 9213 4074 9194 4045 9159 4029 9188
TIME...MOT...LOC 0136Z 324DEG 26KT 4063 9198

NICHOLS
Local storm report, Sep 10, 7:43 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             W CANTRIL               40.64N 92.07W
09/10/2015  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DIME HAIL FELL FOR 1 MINUTE.

&&

DC
Local storm report, Sep 10, 7:53 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 E CANTRIL             40.64N 91.98W
09/10/2015  M0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL FALLING. ESTIMATED WINDS OF 30
            MPH.

&&

DC

The radar

The Quad Cities radar (KDVN), 164 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotland

When
September 10, 7:56 PM CST
Where
Scotland County, 2.6 mi NE of Azen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -92.000

Reported hail was mostly the size of a nickel or smaller, but a few stones were the size of quarters.

Hail, Clark

When
September 10, 8:06 PM CST
Where
Clark County, 4.65 mi NNW of Luray
Measured
1.25 in hail
Reported by
Public
Coordinates
40.510, -91.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601975, 601976.